MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON CLAREON TORIC UV ABSORBING IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON RESEARCH, LLC - HUNTINGTON CLAREON TORIC UV ABSORBING IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CCW0T5
Medical Device Problem Code Device Damaged by Another Device (2915)
Health Effect - Clinical Code Eye Injury (1845)
Date of Event 11/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.There have been no other complaints reported in the lot number.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A non-healthcare professional reported that during an intraocular lens (iol) implant procedure, the lens unloaded improperly and cracked in cartridge.There was patient contact and due to this, the incision was enlarged.The surgery was completed the same day.There was no other patient harm.
 
Additional Manufacturer Narrative
The lens was returned broken into pieces in a company cartridge.Viscoelastic was observed in the cartridge.The lens pieces were in the nozzle and the tip of the cartridge.The cartridge nozzle has a large aneurysm at the parting line.The plunger was advanced through the bottom of cartridge at the parting line.Part of the broken lens was protruding through the damaged area.The used company cartridge was cleaned for further evaluation.The lens pieces were removed with cleaning.Top coat dye stain testing was conducted with acceptable results.The reported lens damage was observed.The damage appears to be related to a failure to follow the ifu.The extensive lens and cartridge damage would indicate the lens/plunger were not on a proper position for advancement.The damage on the top of the nozzle started in the thick wall cone area of the nozzle.Unusually high internal forces would be needed to create damage in this area.The two distinct areas of damage would indicate a progressive change that occurred as the lens was advanced.Excess force would have been necessary to push the plunger tip through the bottom of the cartridge.Top coat dye stain testing was conducted with acceptable results.The ifu instructs: the lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
A non-qualified handpiece and viscoelastic were indicated with an unspecified cartridge.Suspected lenses are qualified for use with the company handpiece.The root cause for the reported lens damage may be related to a failure to follow the instructions for use (ifu).The ifu instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.Company foldable iols are qualified for use with an company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The ifu also instructs: follow the section regarding directions for use for information on the maximum allowed time for the iol to stay in the folded condition.Failure to adhere to manufacturer¿s recommendations may result in iol damage.Ifu note: during lens loading and insertion, do not allow the company toric iol to remain in a folded condition within the selected iol delivery system for more than 3 minutes prior to completing insertion into the capsular bag the manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON TORIC UV ABSORBING IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key15986261
Report Number1119421-2022-02668
Device Sequence Number6151289
Product Code MJP
UDI-Device Identifier00380652433983
UDI-Public00380652433983
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/11/2026
Device Model NumberCCW0T5
Device Lot Number15450159
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/22/2022
Supplement Date Received by Manufacturer02/05/2023
03/03/2023
Initial Report FDA Received Date12/15/2022
Supplement Report FDA Received Date02/26/2023
03/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/13/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMVISC OVD; MONARCH III IOL DELIVERY SYSTEM, INJECTOR; MONARCH IOL DELIVERY SYSTEM, CARTRIDGE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexMale